What has caused the pain in my feet after cancer treatment?

2 answers | Last updated: Nov 20, 2016
Crazeyhorse asked...

I have been treated for prostate cancer with lots of external beam radiation. Now (among other areas) I have severe pain on the bottoms of my feet, making it hard to walk, and internal bruising in my feet. What causes this?


Expert Answers

Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.

This type of severe pain is usually due to nerve damage.  It can be caused either by radiation or some toxin in the blood like chemotherapy but it is unusual after radiation for prostate cancer.

If you have not specifically discussed these symptoms with your doctor, I recommend that you do so because there are other possible causes like diabetes that can cause the same symptoms.  If other causes are ruled out, then it is reasonable to request treatment for the pain.

This type of pain, if caused by damage to the nerves, is called neuropathic pain or neuropathy.  There are various medications that can help with this pain like Neurontin or Lyrica or even a Lidoderm patch placed on the bottoms of the feet. The internal bruising on the bottoms of the feet may be related to the pain but is unlikely to be caused by the radiation


Community Answers

A fellow caregiver answered...

Suggest you soak your feet in a basin containing of enough water to cover your feet, to which at least 3 tablespoonsful of Epsom Salts has been added. Do this 3-4 times a day. Your nerve endings have been damaged and need the toxins removed..